Skip to main content
Log in

QBD Markov chains on binomial-like trees and its application to multilevel feedback queues

  • Published:
Annals of Operations Research Aims and scope Submit manuscript


A matrix analytic paradigm, termed Quasi-Birth-Death Markov chains on binomial-like trees, is introduced and a quadratically converging algorithm to assess its steady state is presented. In a bivariate Markov chain {(X t ,N t ),t≥0}, the values of the variable X t are nodes of a binomial-like tree of order d, where the ith child has i children of its own. We demonstrate that it suffices to solve d quadratic matrix equations to yield the steady state vector, the form of which is matrix geometric. We apply this framework to analyze the multilevel feedback scheduling discipline, which forms an essential part in contemporary operating systems.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  • Asmussen, S., Nerman, O., & Olsson, M. (1996). Fitting phase-type distributions via the EM algorithm. Scandinavian Journal of Statistics, 23, 419–441.

    Google Scholar 

  • Bini, D. A., Latouche, G., & Meini, B. (2003). Solving nonlinear matrix equations arising in tree-like stochastic processes. Linear Algebra and Its Applications, 366, 39–64.

    Article  Google Scholar 

  • Bini, D. A., Latouche, G., & Meini, B. (2005). Numerical methods for structured Markov chains. London: Oxford University Press.

    Google Scholar 

  • Bini, D., Meini, B., Steffé, S., & Van Houdt, B. (2006). Structured Markov chain solver: software tools. In Proc. of the SMCTools workshop. Pisa, Italy.

  • Bobbio, A., Horváth, A., Scarpa, M., & Telek, M. (2003). Acyclic discrete phase type distributions: Properties and a parameter estimation algorithm. Performance Evaluation, 54(1), 1–32.

    Article  Google Scholar 

  • Breuer, L. (2002). An EM algorithm for batch Markovian arrival processes and its comparison to a simpler estimation procedure. Annals of Operations Research, 112, 123–138.

    Article  Google Scholar 

  • Coffman, E., & Kleinrock, L. (1968). Feedback queueing models for time-shared systems. Journal of the Association for Computing Machinery, 15, 549–576.

    Google Scholar 

  • Cormen, T. H., Leiserson, C. E., & Rivest, R. L. (1990). Introduction to algorithms. Cambridge: MIT Press.

    Google Scholar 

  • Horváth, G., Buchholz, P., & Telek, M. (2005). A MAP fitting approach with independent approximation of the inter-arrival time distribution and the lag correlation. In Proc. of QEST 2005. Los Alamitos: IEEE Computer Society.

    Google Scholar 

  • Kleinrock, L. (1970). A continuum of time-sharing algorithms. In Proc. of AFIPS SJCC.

  • Latouche, G., & Ramaswami, V. (1999). Introduction to matrix analytic methods and stochastic modeling. Philadelphia: SIAM.

    Google Scholar 

  • Neuts, M. F. (1981). Matrix-geometric solutions in stochastic models, an algorithmic approach. Baltimore: Johns Hopkins University Press.

    Google Scholar 

  • Neuts, M. F. (1989). Structured stochastic matrices of M/G/1 type and their applications. New York: Dekker.

    Google Scholar 

  • Nuyens, M., & Wierman, A. (2007) The foreground-background queue: a survey. Performance Evaluation. doi:10.1016/j.peva.2007.06.028

    Google Scholar 

  • Ryden, T. (1996). An EM algorithm estimation in Markov-modulated Poisson processes. Computational Statistics & Data Analysis, 21(4), 431–447.

    Article  Google Scholar 

  • Schrage, L. (1967). The queue M/G/1 with feedback to lower priorities. Management Science, 18, 466–474.

    Article  Google Scholar 

  • Stallings, W. (2005). Operating systems: internals and design principles. New York: Prentice Hall.

    Google Scholar 

  • Takine, T., Sengupta, B., & Yeung, R. W. (1995). A generalization of the matrix M/G/1 paradigm for Markov chains with a tree structure. Stochastic Models, 11(3), 411–421.

    Article  Google Scholar 

  • Van Houdt, B., & Blondia, C. (2003). Tree structured QBD Markov chains and tree-like QBD processes. Stochastic Models, 19(4), 467–482.

    Article  Google Scholar 

  • Yeung, R. W., & Alfa, A. S. (1999). The quasi-birth-death type Markov chain with a tree structure. Stochastic Models, 15(4), 639–659.

    Article  Google Scholar 

  • Yeung, R. W., & Sengupta, B. (1994). Matrix product-form solutions for Markov chains with a tree structure. Advances in Applied Probabilities, 26, 965–987.

    Article  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to B. Van Houdt.

Rights and permissions

Reprints and permissions

About this article

Cite this article

Van Houdt, B., Van Velthoven, J. & Blondia, C. QBD Markov chains on binomial-like trees and its application to multilevel feedback queues. Ann Oper Res 160, 3–18 (2008).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: